December  2019, 39(12): 6785-6799. doi: 10.3934/dcds.2019231

Minimizers of the $ p $-oscillation functional

1. 

Dipartimento di Scienze Statistiche, Università di Padova, Via Battisti 241/243, 35121 Padova, Italy

2. 

Department of Mathematics and Statistics, University of Western Australia, 35 Stirling Hwy, Crawley WA 6009, Australia

3. 

Dipartimento di Matematica, Università di Pisa, Largo Pontecorvo 5, 56127 Pisa, Italy

4. 

Department of Mathematics and Statistics, University of Western Australia, 35 Stirling Hwy, Crawley WA 6009, Australia

* Corresponding author: Serena Dipierro

To Luis Caffarelli, on the occasion of his 70th birthday

Received  June 2018 Revised  December 2018 Published  June 2019

Fund Project: This work has been supported by the Australian Research Council grant "N.E.W." Nonlocal Equation at Work.

We define a family of functionals, called $ p $-oscillation functionals, that can be interpreted as discrete versions of the classical total variation functional for $ p = 1 $ and of the $ p $-Dirichlet functionals for $ p>1 $. We introduce the notion of minimizers and prove existence of solutions to the Dirichlet problem. Finally we provide a description of Class A minimizers (i.e. minimizers under compact perturbations) in dimension $ 1 $.

Citation: Annalisa Cesaroni, Serena Dipierro, Matteo Novaga, Enrico Valdinoci. Minimizers of the $ p $-oscillation functional. Discrete and Continuous Dynamical Systems, 2019, 39 (12) : 6785-6799. doi: 10.3934/dcds.2019231
References:
[1]

L. Ambrosio, N. Fusco and D. Pallara, Functions of Bounded Variation and Free Discontinuity Problems, Oxford Mathematical Monographs, The Clarendon Press, Oxford University Press, New York, 2000.

[2]

M. BarchiesiS. H. KangT. M. LeM. Morini and M. Ponsiglione, A variational model for infinite perimeter segmentations based on Lipschitz level set functions: Denoising while keeping finely oscillatory boundaries, Multiscale Model. Simul., 8 (2010), 1715-1741.  doi: 10.1137/090773659.

[3]

H. H. Bauschke and P. L. Combettes, Convex analysis and monotone operator theory in Hilbert spaces, CMS Books in Mathematics/Ouvrages de Mathématiques de la SMC, With a foreword by Hédy Attouch, Springer, New York, 2011. doi: 10.1007/978-1-4419-9467-7.

[4]

A. Cesaroni, S. Dipierro, M. Novaga and E. Valdinoci, Minimizers for nonlocal perimeters of Minkowski type, Calc. Var. Partial Differential Equations, 57, (2018), Art. 64, 40. doi: 10.1007/s00526-018-1335-9.

[5]

A. Cesaroni and M. Novaga, Isoperimetric problems for a nonlocal perimeter of Minkowski type, Geom. Flows, 2 (2017), 86-93.  doi: 10.1515/geofl-2017-0003.

[6]

A. Chambolle, A. Giacomini and L. Lussardi, Continuous limits of discrete perimeters, M2AN Math. Model. Numer. Anal., 44, (2010), 207–230. doi: 10.1051/m2an/2009044.

[7]

A. ChambolleS. Lisini and L. Lussardi, A remark on the anisotropic outer Minkowski content, Adv. Calc. Var., 7 (2014), 241-266.  doi: 10.1515/acv-2013-0103.

[8]

A. ChambolleM. Morini and M. Ponsiglione, A nonlocal mean curvature flow and its semi-implicit time-discrete approximation, SIAM J. Math. Anal., 44 (2012), 4048-4077.  doi: 10.1137/120863587.

[9]

A. ChambolleM. Morini and M. Ponsiglione, Nonlocal curvature flows, Arch. Ration. Mech. Anal., 218 (2015), 1263-1329.  doi: 10.1007/s00205-015-0880-z.

[10]

R. Courant, Dirichlet's Principle, Conformal Mapping, and Minimal Surfaces, With an appendix by M. Schiffer; Reprint of the 1950 original, Springer-Verlag, New York-Heidelberg, 1977.

[11]

S. DipierroM. Novaga and E. Valdinoci, On a Minkowski geometric flow in the plane: Evolution of curves with lack of scale invariance, J. Lond. Math. Soc. (2), 99 (2019), 31-51.  doi: 10.1112/jlms.12162.

[12]

M. Novaga and E. Paolini, Regularity results for some 1-homogeneous functionals, Nonlinear Anal. Real World Appl., 3 (2002), 555-566.  doi: 10.1016/S1468-1218(01)00048-7.

[13]

E. Valdinoci, A fractional framework for perimeters and phase transitions, Milan J. Math., 81 (2013), 1-23.  doi: 10.1007/s00032-013-0199-x.

show all references

To Luis Caffarelli, on the occasion of his 70th birthday

References:
[1]

L. Ambrosio, N. Fusco and D. Pallara, Functions of Bounded Variation and Free Discontinuity Problems, Oxford Mathematical Monographs, The Clarendon Press, Oxford University Press, New York, 2000.

[2]

M. BarchiesiS. H. KangT. M. LeM. Morini and M. Ponsiglione, A variational model for infinite perimeter segmentations based on Lipschitz level set functions: Denoising while keeping finely oscillatory boundaries, Multiscale Model. Simul., 8 (2010), 1715-1741.  doi: 10.1137/090773659.

[3]

H. H. Bauschke and P. L. Combettes, Convex analysis and monotone operator theory in Hilbert spaces, CMS Books in Mathematics/Ouvrages de Mathématiques de la SMC, With a foreword by Hédy Attouch, Springer, New York, 2011. doi: 10.1007/978-1-4419-9467-7.

[4]

A. Cesaroni, S. Dipierro, M. Novaga and E. Valdinoci, Minimizers for nonlocal perimeters of Minkowski type, Calc. Var. Partial Differential Equations, 57, (2018), Art. 64, 40. doi: 10.1007/s00526-018-1335-9.

[5]

A. Cesaroni and M. Novaga, Isoperimetric problems for a nonlocal perimeter of Minkowski type, Geom. Flows, 2 (2017), 86-93.  doi: 10.1515/geofl-2017-0003.

[6]

A. Chambolle, A. Giacomini and L. Lussardi, Continuous limits of discrete perimeters, M2AN Math. Model. Numer. Anal., 44, (2010), 207–230. doi: 10.1051/m2an/2009044.

[7]

A. ChambolleS. Lisini and L. Lussardi, A remark on the anisotropic outer Minkowski content, Adv. Calc. Var., 7 (2014), 241-266.  doi: 10.1515/acv-2013-0103.

[8]

A. ChambolleM. Morini and M. Ponsiglione, A nonlocal mean curvature flow and its semi-implicit time-discrete approximation, SIAM J. Math. Anal., 44 (2012), 4048-4077.  doi: 10.1137/120863587.

[9]

A. ChambolleM. Morini and M. Ponsiglione, Nonlocal curvature flows, Arch. Ration. Mech. Anal., 218 (2015), 1263-1329.  doi: 10.1007/s00205-015-0880-z.

[10]

R. Courant, Dirichlet's Principle, Conformal Mapping, and Minimal Surfaces, With an appendix by M. Schiffer; Reprint of the 1950 original, Springer-Verlag, New York-Heidelberg, 1977.

[11]

S. DipierroM. Novaga and E. Valdinoci, On a Minkowski geometric flow in the plane: Evolution of curves with lack of scale invariance, J. Lond. Math. Soc. (2), 99 (2019), 31-51.  doi: 10.1112/jlms.12162.

[12]

M. Novaga and E. Paolini, Regularity results for some 1-homogeneous functionals, Nonlinear Anal. Real World Appl., 3 (2002), 555-566.  doi: 10.1016/S1468-1218(01)00048-7.

[13]

E. Valdinoci, A fractional framework for perimeters and phase transitions, Milan J. Math., 81 (2013), 1-23.  doi: 10.1007/s00032-013-0199-x.

[1]

K. D. Chu, D. D. Hai. Positive solutions for the one-dimensional singular superlinear $ p $-Laplacian problem. Communications on Pure and Applied Analysis, 2020, 19 (1) : 241-252. doi: 10.3934/cpaa.2020013

[2]

Florian Krügel. Some properties of minimizers of a variational problem involving the total variation functional. Communications on Pure and Applied Analysis, 2015, 14 (1) : 341-360. doi: 10.3934/cpaa.2015.14.341

[3]

Boya Li, Hongjie Ju, Yannan Liu. A flow method for a generalization of $ L_{p} $ Christofell-Minkowski problem. Communications on Pure and Applied Analysis, 2022, 21 (3) : 785-796. doi: 10.3934/cpaa.2021198

[4]

Min Li, Yishui Wang, Dachuan Xu, Dongmei Zhang. The approximation algorithm based on seeding method for functional $ k $-means problem. Journal of Industrial and Management Optimization, 2022, 18 (1) : 411-426. doi: 10.3934/jimo.2020160

[5]

Haisheng Tan, Liuyan Liu, Hongyu Liang. Total $\{k\}$-domination in special graphs. Mathematical Foundations of Computing, 2018, 1 (3) : 255-263. doi: 10.3934/mfc.2018011

[6]

Lingyan Cheng, Ruinan Li, Liming Wu. Exponential convergence in the Wasserstein metric $ W_1 $ for one dimensional diffusions. Discrete and Continuous Dynamical Systems, 2020, 40 (9) : 5131-5148. doi: 10.3934/dcds.2020222

[7]

Dong-Ho Tsai, Chia-Hsing Nien. On the oscillation behavior of solutions to the one-dimensional heat equation. Discrete and Continuous Dynamical Systems, 2019, 39 (7) : 4073-4089. doi: 10.3934/dcds.2019164

[8]

Raffaele Folino, Ramón G. Plaza, Marta Strani. Long time dynamics of solutions to $ p $-Laplacian diffusion problems with bistable reaction terms. Discrete and Continuous Dynamical Systems, 2021, 41 (7) : 3211-3240. doi: 10.3934/dcds.2020403

[9]

Junyong Eom, Ryuichi Sato. Large time behavior of ODE type solutions to parabolic $ p $-Laplacian type equations. Communications on Pure and Applied Analysis, 2020, 19 (9) : 4373-4386. doi: 10.3934/cpaa.2020199

[10]

Phuong Le. Symmetry of singular solutions for a weighted Choquard equation involving the fractional $ p $-Laplacian. Communications on Pure and Applied Analysis, 2020, 19 (1) : 527-539. doi: 10.3934/cpaa.2020026

[11]

Zaizheng Li, Qidi Zhang. Sub-solutions and a point-wise Hopf's lemma for fractional $ p $-Laplacian. Communications on Pure and Applied Analysis, 2021, 20 (2) : 835-865. doi: 10.3934/cpaa.2020293

[12]

Nicholas J. Kass, Mohammad A. Rammaha. Local and global existence of solutions to a strongly damped wave equation of the $ p $-Laplacian type. Communications on Pure and Applied Analysis, 2018, 17 (4) : 1449-1478. doi: 10.3934/cpaa.2018070

[13]

Nikolay Dimitrov, Stepan Tersian. Existence of homoclinic solutions for a nonlinear fourth order $ p $-Laplacian difference equation. Discrete and Continuous Dynamical Systems - B, 2020, 25 (2) : 555-567. doi: 10.3934/dcdsb.2019254

[14]

Alfonso Castro, Jorge Cossio, Sigifredo Herrón, Carlos Vélez. Infinitely many radial solutions for a $ p $-Laplacian problem with indefinite weight. Discrete and Continuous Dynamical Systems, 2021, 41 (10) : 4805-4821. doi: 10.3934/dcds.2021058

[15]

Jian-Guo Liu, Zhaoyun Zhang. Existence of global weak solutions of $ p $-Navier-Stokes equations. Discrete and Continuous Dynamical Systems - B, 2022, 27 (1) : 469-486. doi: 10.3934/dcdsb.2021051

[16]

Said Taarabti. Positive solutions for the $ p(x)- $Laplacian : Application of the Nehari method. Discrete and Continuous Dynamical Systems - S, 2022, 15 (1) : 229-243. doi: 10.3934/dcdss.2021029

[17]

Mohamed Karim Hamdani, Lamine Mbarki, Mostafa Allaoui, Omar Darhouche, Dušan D. Repovš. Existence and multiplicity of solutions involving the $ p(x) $-Laplacian equations: On the effect of two nonlocal terms. Discrete and Continuous Dynamical Systems - S, 2022  doi: 10.3934/dcdss.2022129

[18]

Genghong Lin, Zhan Zhou. Homoclinic solutions of discrete $ \phi $-Laplacian equations with mixed nonlinearities. Communications on Pure and Applied Analysis, 2018, 17 (5) : 1723-1747. doi: 10.3934/cpaa.2018082

[19]

Jiaoxiu Ling, Zhan Zhou. Positive solutions of the discrete Robin problem with $ \phi $-Laplacian. Discrete and Continuous Dynamical Systems - S, 2021, 14 (9) : 3183-3196. doi: 10.3934/dcdss.2020338

[20]

Niklas Sapountzoglou, Aleksandra Zimmermann. Well-posedness of renormalized solutions for a stochastic $ p $-Laplace equation with $ L^1 $-initial data. Discrete and Continuous Dynamical Systems, 2021, 41 (5) : 2341-2376. doi: 10.3934/dcds.2020367

2021 Impact Factor: 1.588

Metrics

  • PDF downloads (259)
  • HTML views (349)
  • Cited by (1)

[Back to Top]